Illinois, 2013

Cold in Illinois, December 10, 2013

December 10, 2013 · NWS LOT · 1 event in 1 county or zone

Low temperatures dipped below zero on December 12th reaching -3 F at O'Hare. A 62-year old woman died of from complications from hypothermia and cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures dipped below zero on December 12th reaching -3 F at O'Hare. A 62-year old woman died of from complications from hypothermia and cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 9, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 9, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1150 PM CST MON DEC 9 2013

.DISCUSSION...
718 PM CST

ONLY ISSUES THUS FAR HAVE BEEN TEMPERATURES TAKING A NOSE DIVE.
RFD DROPPED TO 3 DEGREES ALREADY WITH OTHER STATIONS UNDER CLEAR
SKIES TANKING AS WELL. AS LOWERED LOW TEMPS FOR TONIGHT WITH
OUTLYING AREAS DIPPING JUST BELOW ZERO. BASED ON TRENDS...TEMPS
MAY FALL A BIT LOWER THAN CURRENTLY FORECAST FOR AREAS NORTH OF A
LASALLE TO OHARE AIRPORT LINE. BASICALLY WHERE THE SKY IS CLEAR.
USED HRRR TRENDS WITH A FEW HAND EDITS TO GET TEMP TREND TONIGHT
SINCE AREAS UNDER THE CLOUD COVER WILL COOL VERY SLOWLY.

ISSUED A SPS TO HIGHLIGHT THE COLD TEMPS AND WIND CHILLS SINCE
THIS IS THE COLDEST WE HAVE BEEN THIS SEASON. MIN WIND CHILLS
OF -10 TO -15 ARE EXPECTED FOR AREAS IN AND NORTH OF A LASALLE
COUNTY TO WILL COUNTY LINE. ISOLATED AREAS NORTH OF I-90 MAY EVEN
SEEN MIN WIND CHILLS APPROACHING -20. HOWEVER THE AREA OF -20 WILL
NOT BE WIDESPREAD ENOUGH TO WARRANT A WIND CHILL ADVISORY.

OTHERWISE MADE MINOR ADJUSTMENTS TO SKY COVER AS THE
REST OF THE FORECAST IS ON TRACK. STILL EXPECTING TEMPS TO RISE A
BIT AROUND SUNRISE AS CLOUD COVER ASSOCIATED WITH THE NEXT CLIPPER
MOVE IN.

JEE

//PREV DISCUSSION...
253 PM CST

IT APPEARS WE ARE STUCK IN MOTHER NATURES WINTER PATTERN...AND FOR
THE NEXT SEVERAL DAYS IT DOES NOT APPEAR WE ARE LOOKING AT A BREAK
FROM THIS SETUP. LONG-TERM PATTERN IS BEGINNING TO SHOW JUST A BRIEF
RESPITE...THEN A RETURN TO UNSEASONABLY COLD SETUP.

ITS THE GIFT THAT KEEPS ON GIVING CLARK.

THIS AFTERNOON/EVENING...WILL REMAIN RELATIVELY QUIET FOR THE
FORECAST AREA...HOWEVER THAT WILL CHANGE TOWARDS DAYBREAK TUESDAY.
SFC RIDGE HAS BECOME CENTERED ACROSS THE MID-MISSOURI
VALLEY...BEGINNING TO STRETCH EAST THROUGH THE OHIO VALLEY. THE
DEPARTING SFC LOW THAT BROUGHT THE FRESH BLANKET OF SNOW HAS LIFTED
NORTHEAST OF LAKE HURON...MEANWHILE A CLIPPER IS BEGINNING TO DIP
INTO THE NORTHERN PLAINS LATE THIS AFTERNOON. IR IMAGERY SHOWS A
CHANNEL OF CLOUDS OVER SAINT LOUIS STRETCHING NORTHEAST THROUGH
SOUTHERN LAKE MICHIGAN...ASSOCIATED WITH A FRONTAL BOUNDARY THAT
CONTINUES TO SLOWLY SLIDE EAST/SOUTHEAST ACROSS THE FORECAST AREA.
TEMPS AHEAD OF THIS BOUNDARY HAVE HELD STEADY IN THE LOW 20S...WHILE
BEHIND THIS BOUNDARY TEMPS HAVE ALREADY FALLEN INTO THE MID/UPR
TEENS. ACROSS THE STATELINE INTO IOWA...TEMPS HAVE HELD IN THE
SINGLE DIGITS ABOVE ZERO.

GUIDANCE HAS TRENDED SLIGHTLY FURTHER SOUTH WITH THE FIRST CLIPPER
TONIGHT...AND AS A RESULT HAVE INCREASED POPS ACROSS THE NORTHERN
CWFA. THE PRESSURE GRADIENT DOES INCREASE THIS EVENING...AND WILL
PERSIST THRU DAYBREAK TUE. THIS WILL LIKELY RESULT IN SOME BLOWING
SNOW. AS NOTED ABOUT INCREASED POPS...THIS HAS RESULTED IN LIGHT
SNOW EXPECTED JUST BEFORE DAYBREAK TUE FOR THE NORTHERN HALF OF THE
CWFA.

USING THE COBB TECHNIQUE WOULD SUGGEST A FEW POINTS BETWEEN 09-12Z
COULD PICK-UP A COUPLE TENTHS OF AN INCH OF SNOWFALL. WITH THE
BREEZY CONDS EXPECTED...AND COLD AIR IN PLACE...TEMPS WILL LIKELY
TUMBLE TO THE SINGLE DIGITS ABOVE ZERO AND WIND CHILL VALUES WELL
BELOW ZERO AND NEARING -15 IN A FEW LOCATIONS WEST OF THE FOX
VALLEY.

CONFIDENCE...HIGH.

TUESDAY THROUGH WEDNESDAY...
500MB TROUGH AXIS HAS TRENDED STRONGER...WHICH HAS ALSO DISPLACED
THE CLIPPER POISED TO ARRIVE ACROSS THE REGION FURTHER SOUTH TUE
MORNING. AS A RESULT HAVE INTRODUCED POPS TO ACCOMMODATE THIS THRU
18Z TUE. BUT IN TRADITIONAL FASHION...THIS CLIPPER SHUD QUICKLY PUSH
EAST BY EARLY AFTN WITH WEAK SFC RIDGING PUSHING BACK INTO THE
FORECAST AREA. SOME WEAK WARMING MAY OCCUR WITH THIS SYSTEM
EARLY...ALLOWING TEMPS TO WARM INTO THE TEENS TO PSBLY LOW 20S ALONG
THE SOUTHERN CWFA TUE AFTN.

THEN YET ANOTHER CLIPPER IS PROGGED TO TRAVERSE THE REGION LATE TUE
NGT/WED...WHICH HAS CONTINUED TO TREND FURTHER SOUTH AND STRONGER.
WITH THE SFC RIDGE DRIFTING SOUTH INTO THE TENN VALLEY...THIS WILL
LIKELY ALLOW THE WAVE TO PUSH ACROSS THE HEART OF THE CWFA. QPF OF
ARND 0.10 FOR THIS SECOND CLIPPER SNOW RATIOS WILL HOVER ARND 15:1
TO 20:1. THE BEST OMEGA/LIFT IS PUSHING INTO THE FAVORED DGZ WED
MORNING...WHICH COULD HELP PRODUCE LARGER DENDRITES AND INCREASE
SNOWFALL ACCUM RATES. AT THIS POINT HAVE ACCUMS GENERALLY BETWEEN
1-3...AND COULD SEE A FEW LOCATIONS BETWEEN THE I-80 AND I-88
CORRIDOR COULD PICK UP CLOSE TO 4 BY LATE WED MORNING.

THEN HIGH PRESSURE BUILDS BACK INTO THE REGION WED NGT...SETTING THE
STAGE FOR A VERY COLD NIGHT INTO THUR MORNING. THE RIDGE CENTER HAS
ALSO TRENDED SLIGHTLY FURTHER SOUTH...WHICH WILL LIKELY KEEP SOME
WEST/NORTHWEST WIND COMPONENT. DESPITE THIS TEMPS SHUD STILL RADIATE
INTO THE SINGLE DIGITS BELOW ZERO.

CONFIDENCE...HIGH.
CONFIDENCE IN ACCUMULATING SNOWFALL WED...HIGH.

THURSDAY THROUGH SUNDAY...
PREVIOUS GUIDANCE HAD HELD THE SFC RIDGE OVER THE FORECAST AREA THUR
MORNING...WITH DRY WEATHER. HOWEVER AS HAS BEEN THE CASE WITH THE
PRIOR COUPLE OF CLIPPERS...AND PLACEMENT OF THE 500MB TROUGH
AXIS...GUIDANCE HAS NOW INTRODUCED YET ANOTHER CLIPPER SLICING
SOUTHEAST ACROSS THE NORTHERN PLAINS EARLY THUR...AND COULD BRING A
PERIOD OF LIGHT SNOW/FLURRIES INTO NORTHERN IL THUR MORNING. THIS
MAY RESULT IN TEMPS THUR MORNING NOT GETTING AS COLD...BUT THAT WILL
HINGE UPON TIMING AND CLOUD COVER FROM THE AFOREMENTIONED CLIPPER.

THEN A RELATIVELY QUIET PERIOD FOR FRI WITH THE 500MB FLOW TRYING TO
FLATTEN...BUT THIS WILL ONLY BE BRIEF. GUIDANCE IS NOW BEGINNING TO
TREND TOWARDS AN INVERTED TROUGH DEVELOPING IN THE WAKE OF THE SFC
RIDGE FRI...WITH A STRONG SHORTWAVE TAKING SHAPE ACROSS THE SOUTHERN
PLAINS FRIDAY EVENING. THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED
FOR THE UPCOMING WEEKEND...AS THIS COULD SPREAD ACCUMULATING
SNOWFALL THROUGH THE OHIO VALLEY INTO NORTHERN IL/NORTHWEST IN.

THE LATEST GFS INDICATES AN 850MB LOW ASSOCIATED WITH THIS INVERTED
TROUGH...LIFTING NORTHEAST ACROSS CENTRAL IL THEN NORTHEAST INTO
NORTHCENTRAL IN MIDDAY SAT. LLVL FLOW AHEAD OF THIS FEATURE WILL BE
TURNING NORTHEAST SAT...SETTING UP THE POTENTIAL FOR A HYBRID SYSTEM
OF LAKE EFFECT SNOW AND POTENTIALLY SYNOPTIC SNOW SAT.

TEMPS SHUD BEGIN TO WARM TO NEAR 30 DEG...OR POSSIBLY THE FREEZING
POINT FRI THRU SAT. THEN WITH YET ANOTHER ARCTIC AIRMASS POISED TO
PUSH BEHIND THIS SYSTEM SUN.

CONFIDENCE...HIGH.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* STRONG WESTERLY WINDS DURING THE DAY TUESDAY...WITH GUSTS IN
  EXCESS OF 30 KT.
* LOW POTENTIAL FOR LIGHT FLURRIES OR A FEW SNOW SHOWERS.
* MORE SIGNIFICANT SNOW POTENTIAL LATE TUESDAY NIGHT.

BMD

//DISCUSSION...UPDATED 06Z...

TRANSIENT SURFACE RIDGE IS PUSHING ACROSS THE AREAS THIS EVENING
ALLOWING WINDS TO BRIEFLY BACK TO THE SSW/SW AND WEAKEN. WINDS WILL
VEER TO THE WSW AGAIN TOMORROW AFTER DAYBREAK AS A CLIPPER SYSTEM
SKIRTS JUST NORTH OF THE AREA. A TIGHT GRADIENT AND STRONG CHANGES
IN THE SURFACE PRESSURE WILL RESULT IN A SHARP INCREASE IN WINDS.
WINDS AT THE TOP OF THE MIXED LAYER ARE AROUND 35 KTS AND WOULD
EXPECT TO TAP INTO THESE STRONGER WINDS BY EARLY AFTERNOON. MAIN
FORCING ASSOCIATED WITH THE UPPER WAVE WILL BE FOCUSED OVER
WISCONSIN...THOUGH SOME LIFT IS NOTED SOUTH INTO NORTHERN ILLINOIS
WHERE THE MOISTURE IS SHALLOW. DESPITE THE MEAGER MOISTURE...A FEW
FLURRIES ARE POSSIBLE THOUGH WOULD NOT ANTICIPATE ANY IMPACTS TO
VSBY NOR ANY ACCUMULATION. WINDS WILL SETTLE AROUND SUNSET AS
ANOTHER RIDGE TRANSLATES EAST ACROSS THE AREA...BUT YET ANOTHER
CLIPPER SYSTEM WILL BE RIGHT ON ITS HEELS. THIS NEXT SYSTEM LOOKS TO
TRACK RIGHT OVER NORTHERN ILLINOIS LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY...PIVOTING ACROSS THE TERMINALS WHICH COULD RESULT IN A
FEW INCHES OF SNOW ACCUMULATION AND LIKELY PERIODS OF IFR VSBY.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* MEDIUM-HIGH CONFIDENCE IN WIND SPEEDS/DIRECTION.
* LOW CONFIDENCE IN SNOW IMPACTING TERMINALS MIDDAY TUESDAY...BUT
  MEDIUM-HIGH CONFIDENCE IF THERE IS ANY IT WOULD ONLY BE LIGHT
  FLURRIES WITH NO SIG IMPACTS TO VSBY.
* MEDIUM-HIGH CONFIDENCE IN ACCUMULATING SNOW LATE TUESDAY NIGHT
  INTO EARLY WEDNESDAY.

BMD

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...SNOW ENDING TOWARD MIDDAY. BECOMING VFR.

THURSDAY...VFR.

FRIDAY...VFR WITH SNOW CHANCES INCREASING FRIDAY EVENING. IFR
DEVELOPING FRIDAY EVENING.

SATURDAY...CHANCE FOR SNOW. IFR/MVFR.

SUNDAY...IMPROVING TO VFR.

MDB

&&

.MARINE...
145 PM CST

MAIN MARINE FORECAST CONCERNS ARE A COUPLE OF PERIODS OF GALE FORCE
WINDS OVER NORTHERN LAKE MICHIGAN THIS AFTERNOON/EVENING...AND AGAIN
TUESDAY AND TUESDAY NIGHT ACROSS THE ENTIRE LAKE. HAVE UPGRADED GALE
WATCH TO A GALE WARNING FOR TUESDAY AND TUESDAY NIGHT.

STRENGTHENING LOW PRESSURE WAS LOCATED JUST NORTH AND NORTHEAST OF
LAKE SUPERIOR THIS AFTERNOON...AND WILL CONTINUE TO DEEPEN AS IT
LIFTS TOWARD JAMES BAY THIS EVENING. AS THE LOW DEEPENS...A PERIOD
OF TIGHTENING SURFACE PRESSURE GRADIENT WAS RESULTING IN LOW-END
WEST GALES ACROSS MAINLY NORTHERN LAKE MICHIGAN WITH GRAND TRAVERSE
LIGHT GUSTING 34 KTS AS OF NOON CST. GALES WILL LINGER TONIGHT AS
THE LOW PULLS AWAY...GRADUALLY EASING AFTER MIDNIGHT ACROSS THE FAR
NORTHERN PORTION OF THE LAKE AS WEAK HIGH PRESSURE RIDGING MOVES
ACROSS THE WESTERN LAKES. THE LULL LOOKS TO BE BRIEF HOWEVER...AS A
FAST MOVING CLIPPER SYSTEM CURRENTLY MOVING ACROSS FAR SOUTHERN
SASKATCHEWAN TRAVELS QUICKLY TO THE UPPER MISSISSIPPI VALLEY
OVERNIGHT...AND ACROSS THE NORTHERN/WESTERN GREAT LAKES REGION ON
TUESDAY. THIS WILL INDUCE A QUICK RE-TIGHTENING OF THE SURFACE
PRESSURE GRADIENT ACROSS LAKE MICHIGAN TUESDAY MORNING...WITH STRONG
SURFACE-BASED MIXING AND COLD ADVECTION EXPECTED TO PRODUCE WESTERLY
40 KT GALES BASED ON MODEL FORECAST SOUNDINGS. GALES LOOK TO PERSIST
INTO TUESDAY EVENING ACROSS THE SOUTH HALF OF THE LAKE...AND PAST
MIDNIGHT FARTHER NORTH. HIGH PRESSURE THEN BUILDS SOUTHEAST FROM THE
CENTRAL PLAINS THROUGH THE MID/LOWER MISSOURI AND LOWER OHIO RIVER
VALLEYS WEDNESDAY AND WEDNESDAY NIGHT...ALLOWING GALES TO EASE
THOUGH WINDS REMAIN WESTERLY IN THE 20-30 KT RANGE IN THE TIGHTER
GRADIENT NORTH OF THE SURFACE HIGH AND SOUTH OF LOW PRESSURE WHICH
LINGERS OVER HUDSON BAY. WEST WINDS WILL LINGER THROUGH THURSDAY AS
THE HIGH SPREADS EAST THROUGH THE OHIO VALLEY...AND ANOTHER WEAK LOW
CROSSES THE NORTHERN LAKES.

IN THE NEAR TERM...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE
ILLINOIS AND INDIANA NEAR SHORE WATERS THROUGH EARLY TUESDAY... WITH
WINDS/WAVES DIMINISHING MORE QUICKLY ALONG THE ILLINOIS SHORE
TONIGHT. THE GALE WARNING TUESDAY/TUESDAY EVENING INCLUDES THE NEAR
SHORE WATERS.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 UNTIL 3
     AM TUESDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...4 PM
     TUESDAY TO 3 AM WEDNESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 8 AM TUESDAY.

     GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...8 AM TUESDAY TO 9 PM
     TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 9, 4:07 PM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 PM CST MON DEC 9 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
407 PM CST MON DEC 9 2013 /507 PM EST MON DEC 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WIND CHILLS AS COLD AS 10 TO 15 BELOW ZERO ARE EXPECTED
TONIGHT...MAINLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A GOOD CHANCE OF ACCUMULATING SNOW LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING...PARTICULARLY NORTH OF INTERSTATE 80.

WIND CHILLS WILL DROP BELOW ZERO AGAIN WEDNESDAY AFTERNOON AND
COULD DROP TO AS COLD AS 15 TO 20 BELOW ZERO WEDNESDAY NIGHT AND
EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-102215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
407 PM CST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH TONIGHT FOR THE INDIANA NEARSHORE WATERS...AND
THROUGH THIS EVENING FOR THE ILLINOIS NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE WINDS ARE POSSIBLE TUESDAY MORNING THROUGH TUESDAY
EVENING.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT FOR THE INDIANA
NEARSHORE WATERS.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
407 PM CST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH THIS EVENING ACROSS NORTHERN
PORTIONS OF LAKE MICHIGAN.

FREEZING SPRAY IS LIKELY THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE WINDS ARE LIKELY TUESDAY AND TUESDAY NIGHT ACROSS LAKE
MICHIGAN. FREEZING SPRAY IS LIKELY TUESDAY THROUGH WEDNESDAY.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Dec 9, 7:09 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
709 PM CST MON DEC 9 2013

ILZ003>006-008-010>014-019>022-101500-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET
709 PM CST MON DEC 9 2013

VERY COLD CONDITIONS ARE EXPECTED TONIGHT. LOW TEMPERATURES WILL
BE IN THE SINGLE DIGITS TO JUST BELOW ZERO. WEST WINDS AROUND 10
MPH WILL CREATE WIND CHILLS OF 10 TO 15 DEGREES BELOW ZERO WITH
AREAS NORTH OF INTERSTATE 90 POSSIBLY NEARING MINUS 20. IF
VENTURING OUTDOORS...REMEMBER TO WEAR A HAT AND GLOVES...AND
MINIMIZE EXPOSED SKIN.

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 10, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2013-12-1062FemaleUnknownDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505462.